Hail, Shelby
- When
- July 27, 2:00 PM CST
- Where
- Shelby County, 2.22 mi NE of Pelham
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.300, -86.790
On Friday, July 27, thunderstorms developed ahead of a slow moving front in an unstable and moist airmass, where precipitable water values were greater than 2 inches. These storms produced wind damage and flash flooding across portions of north central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
On Friday, July 27, thunderstorms developed ahead of a slow moving front in an unstable and moist airmass, where precipitable water values were greater than 2 inches. These storms produced wind damage and flash flooding across portions of north central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 27, 1:58 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 258 PM CDT FRI JUL 27 2012 .DISCUSSION... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ONGOING AT FORECAST TIME THIS AFTERNOON. ACTIVITY BEGAN TO SPRING UP RIGHT AROUND NOON...WHICH WAS RIGHT ABOUT THE TIME EVERYBODY REACHED THE CONVECTIVE TEMPERATURES OF 88 DEGREES OFF THIS MORNING'S SOUNDING. ADDITIONALLY...A COUPLE OF SHORTWAVES ROUNDING THE BASE OF THE LARGER TROUGH CENTERED OVER THE GREAT LAKES IS HELPING TO SPARK THIS AFTERNOON'S CONVECTIVE ACTIVITY. EVEN THOUGH LOW LEVEL LAPSE RATES WILL BE IMPRESSIVE WITH THE AFTERNOON HEATING...THE OVERALL MID AND UPPER LEVEL FEATURES ARE NOT EXTREMELY CONDUCIVE TO A SEVERE THREAT. MARGINAL LAPSE RATES FROM 500-700MB ARE ONLY PROVIDING MLCAPE VALUES OF 2500-3000 J/KG...WHICH WILL KEEP THUNDERSTORMS GOING ACROSS THE AREA...BUT WITH NO SHEAR TO SPEAK OF...THE MAJORITY OF THESE STORMS WILL REMAIN BELOW SEVERE CRITERIA. THAT SAID...ONE OR TWO ARE BOUND TO REQUIRE A WARNING...SO EVERYONE WILL NEED TO KEEP EYE TO THE SKY UNTIL WE CAN LOSE THE HEATING OF THE DAY...AS A SEVERE WIND GUST CAPABLE OF KNOCKING DOWN TREES IS POSSIBLE. FOR THE LAST COUPLE OF DAYS WE HAVE BEEN TALKING ABOUT THIS WEAK/WEAKENING FRONT THAT IS EXPECTED TO MAKE ITS WAY INTO THE STATE OVER THE NEXT 24 HOURS. WHILE I BELIEVE THIS TO STILL BE TRUE...THIS IS NOT A FRONT LIKE WE ARE USED TO. THERE WILL NOT BE A BIG WIND SHIFT TO THE NORTHWEST OR NORTH AS WE ARE ACCUSTOMED TO...BUT WHAT IT WILL BE IS A FOCUSING MECHANISM FOR ADDITIONAL THUNDERSTORM DEVELOPMENT ON SATURDAY. THE MAIN AREA OF FOCUS WILL BE OVER THE SOUTHERN HALF OF THE AREA...SOUTH OF INTERSTATE 20. I WOULD EXPECT ENVIRONMENTAL CONDITIONS TO BE FAIRLY SIMILAR TO TODAY FOR THIS AREA...SO I WILL NOT BE ADDING ANYTHING TO THE HAZARDOUS WEATHER OUTLOOK FOR SATURDAY. BEGINNING SUNDAY...ALABAMA IS GOING TO BE PUT INTO A NORTHWEST FLOW ALOFT...AS WE WILL BE SITTING ON THE SOUTHWESTERN PERIPHERY OF A LARGER SCALE TROUGH THAT IS PROGGED TO SETTLE OVER THE EASTERN THIRD OF THE UNITED STATES. THIS IS GOING TO OPEN US UP TO A VERY TRICKY FORECAST FOR THE FIRST HALF OF NEXT WEEK. AS IS NORMALLY THE CASE WITH THIS TYPE OF PATTERN...UPSTREAM MCS DEVELOPMENT WILL BE POSSIBLE...ALL OF WHICH WILL HAVE THE POTENTIAL TO MAKE IT INTO OUR AREA. BECAUSE OF THIS...WILL HOLD ONTO THIS LOW-END CHANCE POP THROUGH THE WEEK. WHILE WE ARE GOING TO BE HOT AND HUMID THROUGH THE WEEKEND...IN FACT...JUST BELOW HEAT ADVISORY CRITERIA...THE NORTHWEST FLOW WILL NOT ONLY GIVE US THE CHANCE TO SEE AN MCS OR TWO...IT WILL ALSO ALLOW FOR TEMPERATURES TO MODERATE. LOW TO MIDDLE 90S THROUGH THE MIDDLE OF THE WEEK WILL LIKELY BE THE STORY...WITH TEMPERATURE BEGINNING TO REBOUND BACK INTO THE MIDDLE AND UPPER 90S BY THE END OF THE WEEK AS THE UPPER RIDGE TO OUR WEST SLOWLY STARTS TO SLIDE TO THE EAST. 27 && .AVIATION... 18Z TAF DISCUSSION. LOOKING FOR SOME INCREASED TSRA ACTIVITY THIS AFTERNOON AHEAD OF FRONT ALONG WITH AN UPPER LEVEL DISTURBANCE. CUMULUS DEVELOPMENT HAS BEEN GOOD THIS MORNING WITH INITIAL LINE DEVELOPING ALONG A DIFFERENTIAL HEATING BOUNDARY WHERE THE LOW STRATUS NUDGED IN FROM THE WEST. WITH THE STRATUS GONE DEVELOPMENT IS NOW SPREADING ACROSS THE REMAINDER OF THE AREA AND SHOULD LAST THROUGH THE AFTERNOON OFF AND ON WITH HEATING. 08/MK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 93 70 94 69 / 20 10 10 20 20 ANNISTON 73 93 71 95 70 / 30 10 10 20 20 BIRMINGHAM 77 94 72 95 72 / 30 10 10 20 20 TUSCALOOSA 75 96 72 97 72 / 30 20 10 20 10 CALERA 74 94 72 96 71 / 30 20 10 20 20 AUBURN 71 92 72 95 72 / 30 30 20 20 20 MONTGOMERY 73 94 74 98 71 / 30 30 20 20 10 TROY 72 91 74 95 70 / 30 40 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 27/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1255 PM CDT FRI JUL 27 2012 ALZ011>015-017>050-281800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1255 PM CDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS MAY IMPACT CENTRAL ALABAMA THIS AFTERNOON...BETWEEN 2 PM AND 8 PM...AHEAD OF A SLOW MOVING COLD FRONT. AREAS MOST LIKELY TO BE IMPACTED WILL BE ALONG AND NORTH OF A TUSCALOOSA...TO ANNISTON LINE...WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON. 08/MK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT FRI JUL 27 2012
ALZ023-024-271930-
JEFFERSON AL-TUSCALOOSA AL-
146 PM CDT FRI JUL 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA AND SOUTHERN
JEFFERSON COUNTIES UNTIL 230 PM CDT...
AT 142 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OAK GROVE...OR 12 MILES WEST OF HUEYTOWN...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HUEYTOWN...
FAIRFIELD...
BESSEMER...
OAK GROVE...
SYLVAN SPRINGS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3356 8718 3349 8684 3322 8711 3322 8712
3324 8712 3323 8714 3345 8733
TIME...MOT...LOC 1846Z 321DEG 13KT 3344 8720SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI JUL 27 2012
ALZ017-018-272015-
BLOUNT AL-ETOWAH AL-
241 PM CDT FRI JUL 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ETOWAH AND NORTHEASTERN
BLOUNT COUNTIES UNTIL 315 PM CDT...
AT 236 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF BOAZ...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WALNUT GROVE...
SARDIS CITY...
REECE CITY...
MOUNTAINBORO...
GALLANT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3411 8596 3396 8617 3399 8620 3398 8624
3415 8641 3418 8638 3411 8631 3411 8629
3419 8619 3420 8611
TIME...MOT...LOC 1941Z 310DEG 13KT 3417 8625The Birmingham radar (KBMX), 14 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Powerlines were reported down across State Road in Oneonta.
A tree was reported down blocking Deaver Walker Road in Locust Fork.
Numerous trees and powerlines were downed across the city of Oneonta.
Several roadways within the city of Oneonta were flooded with at least 6 inches of flowing water, and one business was also flooded.
Numerous trees and powerlines were downed across the county from north of Vernon to Hightogy.
Excessive heavy rainfall led to flash flooding within the city of Vernon. Water up to 18 inches deep was reportedly covering several roadways, including Highway 18 and Highway 278.
Several trees and powerlines were reported down south of Vernon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406641, 406643, 406644, 406649, 406647, 406648, 406651, 406656, 406655.